Public Health England (PHE) has urged people who use drugs to be ‘extra cautious’ following a spate of overdoses in a number of areas.
There have now been at least 46 poisonings, 16 of them fatal, in areas including London, the South East, South West and East of England, PHE states.
While early signs indicate that the overdoses have been caused by ‘heroin mixed with a potent and dangerous synthetic opioid’, more work is needed to confirm links between the cases, it says. However, people who use heroin have been urged to exercise extreme caution about ‘what they are using and how much they take’.
PHE has alerted local drug services and is also asking that they ‘reach out to drug users outside of the drug treatment system’. The agency is working with the National Crime Agency (NCA) and National Police Chiefs Council (NPCC) to investigate the incidents and prevent further deaths. So far there was ‘nothing to suggest that there is a direct link between any of the areas affected’, said the NPCC.
However, Release says that it is receiving reports of ‘bad batches’ of heroin causing sudden deaths in London, Portsmouth and elsewhere, with some tested batches found to contain isotonitazene a powerful synthetic opioid. The charity is urging people to be extra cautious about new suppliers and to make sure they have more naloxone with them than usual. It had also received earlier anecdotal information about possible crack cocaine contamination, it said.
‘We are urging drug users to be extra careful following reports of a sharp rise in the number of overdoses potentially connected to heroin, tragically with some deaths,’ said PHE’s director of drugs, alcohol, tobacco and justice, Rosanna O’ Connor. ‘We are urgently investigating with the police and local partners. We strongly advise anyone using drugs not to use alone and to test a small amount first. We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.’